Alert archive / Georgia / Special Weather Statements in 2019

Special Weather Statement, NWS Atlanta, GA

July 20, 2019Cobb County, Georgia

NWS Atlanta, GA issued this special weather statement at Jul 20, 2019, 7:21 PM EDT for Cobb County, Georgia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2019, 7:21 PM EDT (23:21 UTC)
Expired
Jul 20, 2019, 7:45 PM EDT
In force
24 min
Issued by
NWS Atlanta, GA
Wind
50

County Cobb County, GA

The radar

The Atlanta radar (KFFC), 62 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.4 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2019-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 165 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2019-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
165 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
877 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

812 
WWUS82 KFFC 202321
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
721 PM EDT Sat Jul 20 2019
 
GAZ031-032-202345-
Cobb GA-Paulding GA-
721 PM EDT Sat Jul 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COBB AND
SOUTHEASTERN PAULDING COUNTIES UNTIL 745 PM EDT...

At 721 PM EDT...a strong thunderstorm was over Hiram, or 7 miles east
of Dallas...moving north at 10 mph.

  HAZARD...40 to 50 mph wind...frequent cloud to ground lightning 
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects. Heavy rain may cause temporary 
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Marietta, Kennesaw, Acworth, Powder Springs, Austell, Hiram, Sweat
Mountain, Due West, Sandy Plains, Lost Mountain Park, Kennesaw State
University and Brownsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3397 8475 3407 8462 3407 8444 3381 8469
      3381 8472 3379 8473 3378 8485
TIME...MOT...LOC 2321Z 188DEG 8KT 3388 8472 

WIND...50MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jul 20, 2:47 PM EDT, 4 hours 34 minutes earlier.

Area forecast discussion, Jul 20, 2:47 PM EDT, 4 hours 34 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
247 PM EDT Sat Jul 20 2019

.SHORT TERM /Tonight through Sunday Night/...
To begin the short term period, broad and weak low pressure and an
associated enhanced moisture field are in place over the northern
Gulf and southeastern CONUS. These features will propagate slowly
westward through the remainder of the weekend. Heavy rain and
thunderstorms are ongoing across far northern Georgia, but
convection has been slow to fire elsewhere across north and central
Georgia, as stubborn cloud cover and earlier precipitation have kept
temperatures down and inhibited convective initiation. Regardless,
scattered showers and thunderstorms remain possible from the mid-
afternoon into the evening. Mainly chance PoPs are in place across
the area, with the exception of likely PoPs across the far northern
tier, through the remainder of the afternoon before diminishing
tonight.

Precipitable water values are around 2 inches across the area,
indicating ample deep moisture, and boundary layer winds are once
again quite slow. As a result, there is still a potential for some
localized flash flooding concerns where slow-moving stronger cells
produce persistent rainfall over a given area. With tall, skinny
CAPE indicated by the thermal profile and SBCAPE values of 2000-3000
J/kg , there is a chance that a few thunderstorms could be strong
and capable of producing gusty winds, frequent lightning, and heavy
rainfall. An isolated severe storm cannot be ruled out. As the axis
of heavier moisture shifts to the west of the area on Sunday, PoPs
will be a bit lower than today. The highest PoPs will be focused
across northwest Georgia with high-end chance PoPs, with slight
chance to low-end chance PoPs elsewhere across the forecast area.

High temperatures will be near climatological averages today and
tomorrow, in the mid 90s in east and central Georgia and in the
upper 80s and low 90s elsewhere across the forecast area. With
dewpoints in the low to mid 70s and humid conditions, heat indices
could reach into the low 100s in locations in central and east
Georgia this afternoon and Sunday afternoon. However, heat indices
are not expected to reach Heat Advisory criteria either this
afternoon or tomorrow afternoon.

King

.LONG TERM /Monday through Saturday/...
Only tweaks to the long term based on the latest guidance.

BDL

PREVIOUS DISCUSSION...
Main concerns in long term period continue to be timing for
convection and likelihood that front will push through CWA next
Tuesday/Wednesday.

Model guidance still indicating large elongated upper ridge will be
replaced by more amplified pattern with high amplitude ridge over
the western CONUS and upper trough over the east half. Prior to and
during this transition, noticeable weakness in the upper ridge will
remain just to our west with deep moisture and slightly cooler mid
level temps.

Convection coverage may decrease a bit at start of long term period
on Monday with slightly drier air moving in from the east. However
as shortwave and front approach from the NW, moisture from weakness
gets pooled ahead of front so expect more widespread convection on
Tuesday. Guidance blend PoPs nearing categorical which matches well
with neighboring WFOs. Can't rule out chc of slightly more organized
strong/severe storms on Tuesday as well tho abundant clouds and
lingering stratiform precip in the morning may significantly limit
afternoon heating and instability. Heavy rain also likely in this
pattern but hopefully mean winds aloft and vertical wind shear will
be sufficient to keep storms moving and not remaining in any one
place for too long.

Models in better agreement on how far front will push but still
skeptical based on subjective knowledge of fronts making it that far
south in July. Guidance not going too crazy with cooler/drier air at
the surface so only small modification to model blend temps/
dewpoints. Did adjust PoPs a bit to keep slight chc and TSRA
lingering longer behind front based on uncertainty mentioned earlier.

SNELSON

&&

.AVIATION...
18Z Update...
Low-end MVFR cigs were slow to improve throughout the morning,
but have mainly scattered out to begin the TAF period. A cu field
at 035-040 is expected to be in place this afternoon. Scattered
TSRA/SHRA is anticipated to develop in the mid-afternoon, and have
maintained a TEMPO for TSRA at 19-23Z at the metro sites for the
most likely time for thunderstorms in the area. Winds will remain
SW at generally 3-7 kts through the period, with the only
exceptions being any variable gusts where TSRA occurs. Some MVFR
vsby restrictions due to patchy fog are possible in the early
morning tomorrow, but are expected to remain away from TAF sites
at this time.

//ATL Confidence...18Z Update...
Medium confidence on all elements.

King

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          72  93  73  93 /  20  20  10  30
Atlanta         73  90  73  89 /  40  20  20  40
Blairsville     67  83  67  81 /  40  40  30  80
Cartersville    72  90  72  90 /  40  40  30  50
Columbus        73  92  74  93 /  20  20  10  30
Gainesville     72  89  72  88 /  30  20  20  50
Macon           73  94  74  94 /  20  20  10  30
Rome            72  90  72  90 /  40  50  30  60
Peachtree City  71  91  72  91 /  30  20  20  40
Vidalia         74  96  74  96 /  10  30  20  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...King
LONG TERM....BDL
AVIATION...King
Hazardous weather outlook, Jul 20, 9:05 AM EDT, 10 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
905 AM EDT Sat Jul 20 2019

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-211000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
905 AM EDT Sat Jul 20 2019

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...Today and Tonight...
Scattered thunderstorms are expected into tonight. A few storms
will be strong with gusty winds, frequent lightning and heavy
rainfall. While most storms will not be severe, one or
two could reach severe levels. Persistent heavy rain will also
lead to minor flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...
Scattered afternoon and evening thunderstorms are expected through
Monday. Widespread thunderstorms, some with very heavy rainfall,
are likely on Tuesday, followed by a decrease in rain chances
especially over north Georgia Wednesday through Friday. Any
storms will have the potential for strong gusty winds, frequent
lightning and very heavy rain.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather or flooding through the web
by going to weather.gov/atlanta.

In the hours before

Special weather statement, Jul 20, 4:58 PM EDT, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
458 PM EDT Sat Jul 20 2019

GAZ078-079-089-091-202130-
Harris GA-Marion GA-Talbot GA-Muscogee GA-
458 PM EDT Sat Jul 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HARRIS...NORTHERN
MARION...SOUTHWESTERN TALBOT AND NORTHERN MUSCOGEE COUNTIES UNTIL 530
PM EDT...

At 457 PM EDT...a line of strong thunderstorms extended from near
Bleecker to near Fortson to Geneva...and moving north at 20 mph.

  HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Hamilton, Talbotton, Waverly Hall, Junction City, Geneva, Upatoi,
Goat Rock Lake, Ellerslie, Flat Rock, Green Island Hills, Juniper,
Baldwinville, Cataula, Baughville, Olive Branch, Po Biddy Crossroads,
Box Springs, Midland, Mountain Hill and Fortson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3277 8484 3272 8439 3252 8448 3253 8464
      3253 8466 3254 8490 3252 8501 3258 8507
      3262 8509 3263 8508 3264 8511 3266 8509
      3267 8509 3269 8512 3270 8512
TIME...MOT...LOC 2057Z 189DEG 16KT 3255 8519 3261 8489 3259 8456

WIND...50MPH
Special weather statement, Jul 20, 5:06 PM EDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
506 PM EDT Sat Jul 20 2019

GAZ023-202130-
Hall GA-
506 PM EDT Sat Jul 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HALL COUNTY UNTIL
530 PM EDT...

At 506 PM EDT...a strong thunderstorm was near Lula, or near
Gainesville...moving west at 5 mph.

  HAZARD...Frequent cloud to ground lightning and heavy rain.

  IMPACT...Lightning is one of nature's leading killers. If you can
           hear thunder...you are close enough to be struck by
           lightning. Heavy rain may cause temporary street flooding
           especially in poor drainage areas.

Some locations in the path of this storm include
Gainesville, Lula, Clermont and Gillsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.  Electrical
appliances should not be used unless in an emergency. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3440 8365 3440 8366 3438 8366 3436 8367
      3434 8365 3428 8364 3426 8392 3446 8390
      3446 8389 3447 8389 3448 8387 3450 8366
TIME...MOT...LOC 2106Z 094DEG 6KT 3438 8377
Special weather statement, Jul 20, 6:14 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
614 PM EDT Sat Jul 20 2019

GAZ019-030-041-202245-
Polk GA-Haralson GA-Floyd GA-
614 PM EDT Sat Jul 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR POLK...NORTHWESTERN HARALSON AND
SOUTHERN FLOYD COUNTIES UNTIL 645 PM EDT...

At 613 PM EDT...a strong thunderstorm was over Cedartown...drifting
northeast at 5 mph.

  HAZARD...Frequent cloud to ground lightning and heavy rain.

  IMPACT...Lightning is one of nature's leading killers. If you can
           hear thunder...you are close enough to be struck by
           lightning. Heavy rain may cause temporary street flooding
           especially in poor drainage areas.

Some locations in the path of this storm include
Cedartown, Rockmart, Aragon, Seney, Fish Creek, Etna, Felton, Esom
Hill and Antioch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.  Electrical
appliances should not be used unless in an emergency. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3412 8505 3408 8505 3391 8507 3385 8537
      3403 8541 3408 8542
TIME...MOT...LOC 2213Z 244DEG 17KT 3402 8526
Special weather statement, Jul 20, 6:47 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
647 PM EDT Sat Jul 20 2019

GAZ030-031-041-202315-
Polk GA-Haralson GA-Paulding GA-
647 PM EDT Sat Jul 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR POLK...NORTHERN HARALSON AND
WESTERN PAULDING COUNTIES UNTIL 715 PM EDT...

At 646 PM EDT...a strong thunderstorm was over Felton, or 7 miles
north of Buchanan...moving northeast at 10 mph.

  HAZARD...Frequent cloud to ground lightning and heavy rain.

  IMPACT...Lightning is one of nature's leading killers. If you can
           hear thunder...you are close enough to be struck by
           lightning. Heavy rain may cause temporary street flooding
           especially in poor drainage areas.

Some locations in the path of this storm include
Cedartown, Rockmart, Aragon, Braswell, Yorkville, Fish Creek, Etna,
Eubank Lake, Esom Hill, Antioch, Van Wert, Draketown and Felton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.  Electrical
appliances should not be used unless in an emergency. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3408 8518 3404 8491 3379 8495 3381 8503
      3381 8505 3383 8517 3379 8536 3401 8541
      3403 8541
TIME...MOT...LOC 2246Z 206DEG 8KT 3390 8520
Special weather statement, Jul 20, 7:09 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
709 PM EDT Sat Jul 20 2019

GAZ043-202345-
Douglas GA-
709 PM EDT Sat Jul 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR DOUGLAS COUNTY UNTIL 745 PM
EDT...

At 709 PM EDT...a strong thunderstorm was over Bill Arp, or near
Douglasville...moving north at 5 mph.

  HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Douglasville, Villa Rica, Winston, Lake Val-Do-Mar, Chapel Hill, Bill
Arp and Fairplay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3376 8489 3378 8463 3361 8477 3360 8479
      3361 8490
TIME...MOT...LOC 2309Z 199DEG 6KT 3367 8481

WIND...50MPH
Special weather statement, Jul 20, 7:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
721 PM EDT Sat Jul 20 2019

GAZ031-032-202345-
Cobb GA-Paulding GA-
721 PM EDT Sat Jul 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COBB AND
SOUTHEASTERN PAULDING COUNTIES UNTIL 745 PM EDT...

At 721 PM EDT...a strong thunderstorm was over Hiram, or 7 miles east
of Dallas...moving north at 10 mph.

  HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Marietta, Kennesaw, Acworth, Powder Springs, Austell, Hiram, Sweat
Mountain, Due West, Sandy Plains, Lost Mountain Park, Kennesaw State
University and Brownsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3397 8475 3407 8462 3407 8444 3381 8469
      3381 8472 3379 8473 3378 8485
TIME...MOT...LOC 2321Z 188DEG 8KT 3388 8472

WIND...50MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 8:16 PM EDTSpecial Weather StatementFFCJohnson, Laurens29 min
Jul 19, 8:37 PM EDTSpecial Weather StatementFFCCrisp, Dodge, Telfair, Wilcox83 min
Jul 20, 8:03 AM EDTSpecial Weather StatementFFCPolk42 min
Jul 20, 8:06 AM EDTSpecial Weather StatementFFCBartow39 min
Jul 20, 8:44 AM EDTSpecial Weather StatementFFCPolk46 min
Jul 20, 9:29 AM EDTSpecial Weather StatementFFCPolk46 min
Jul 20, 9:40 AM EDTSpecial Weather StatementFFCWalker50 min
Jul 20, 10:29 AM EDTSpecial Weather StatementFFCChattooga, Floyd, Walker31 min
Jul 20, 10:47 AM EDTFlash Flood WarningFFCDade, Walker6 hr
Jul 20, 10:57 AM EDTSpecial Weather StatementFFCChattooga, Floyd48 min
Jul 20, 12:34 PM EDTSpecial Weather StatementFFCMurray41 min
Jul 20, 12:40 PM EDTRiver Flood WarningFFCPolk119 min
Jul 20, 1:04 PM EDTSpecial Weather StatementFFCMurray26 min
Jul 20, 3:29 PM EDTSpecial Weather StatementFFCChattahoochee, Stewart, Webster31 min
Jul 20, 3:47 PM EDTSpecial Weather StatementFFCUnion28 min
Jul 20, 4:22 PM EDTSpecial Weather StatementFFCUnion23 min
Jul 20, 4:50 PM EDTSpecial Weather StatementFFCUnion25 min
Jul 20, 4:58 PM EDTSpecial Weather StatementFFCHarris, Talbot32 min
Jul 20, 5:06 PM EDTSpecial Weather StatementFFCHall24 min
Jul 20, 6:14 PM EDTSpecial Weather StatementFFCPolk31 min
Jul 20, 6:47 PM EDTSpecial Weather StatementFFCPolk28 min
Jul 20, 7:09 PM EDTSpecial Weather StatementFFCDouglas36 min
Jul 20, 7:44 PM EDTSpecial Weather StatementFFCCobb31 min
Jul 20, 7:57 PM EDTSpecial Weather StatementFFCLumpkin33 min

Nearby

Special Weather Statements in Georgia, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.